Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 149, NWS Charleston, SC

July 4, 1998Jasper County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jul 4, 1998, 3:50 PM EDT for Jasper County, South Carolina. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 1998, 3:50 PM EDT (19:50 UTC)
Expired
Jul 4, 1998, 4:30 PM EDT
In force
40 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Jasper County, SC

The radar

The Charleston,SC radar (KCLX), 26 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 3:55 PM EDTThunderstorm Wind 50Hardeeville, SCTrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1998-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1425 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1998-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1425 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

234 
WUUS1 KCHS 041949 RRA
SVRCHS
GAC051-SCC053-042005-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
350 PM EDT SAT JUL 4 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN SOUTH CAROLINA
  CHATHAM COUNTY IN SOUTHEASTERN GEORGIA

* UNTIL 405 PM EDT

* AT 345 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR HARDEVILLE... MOVING SOUTH-SOUTHEAST AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL...
  MOVE SOUTH OF HARDEEVILLE ALONG I-97 AND ROUTE 17A AT 355 PM
  REACH PORT WENTWORTH AT 355 PM
  REACH SAVANNAH AND VICINITY BETWEEN 410 AND 425 PM

THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS.

ML

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:22 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 4, 2:22 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
222 PM EDT SAT JUL 4 1998

CONVECTION ALREADY STARTING TO FIRE AT 1 PM...INTERESTING THAT INITIAL
DVLPMNT IS ALL ALONG RIVERS (ALTAMAHA, SAVANNAH, SANTEE, BLACK).
GETTING BUSY QUICKLY ON RADAR WITH HI CAPE AMS SO WL KEEP THIS BRIEF.
TRAILING SHRT/WV ENERGY REACHES CST OF CAROLINAS LT TONIGHT...THIS WAVE
PLUS LINGERING SFC OUTFLOW BOUNDARIES FROM LT AFTN/EVE STORMS CUD
SUSTAIN CONVECTION INTO LATE NIGHT. RECOMMEND OMMITTING EVENING OR
MAINLY EVENING WORDING FROM E/SE SC.

HEADING TO BOTH SUN AND MON LOOKS LIKE LO PRES TROF WILL LINGER NEAR
CSTL SECTIONS AND POSBLY FIRE FEW ISOLATED CELLS ALONG THE SEABRZ LINE.
ATTM MIGHT BE BEST TO HOLD WITH SLGT CHC OF A LT AFTERNOON/LT DAY TSTM.
TEMPS...GUID DOING OK AND MAX/MINS SHUD FALL IN LINE SIMILAR TO THIS
MORNING MINS AND TDA MAXES. HEAT INDEX AT 2 PM CLOSE TO 105, WL EXPECT
NEAR 105 FOR SUN/MON AS WELL...ON LOW END OF HEAT ADVIS ESPECIALLY FOR
SE GA. DEFINITELY MARGINAL FOR ADVIS/WL LEAVE UP TO NWSFOS.

CCF
CHS ARPT  73/93/74/93  4212
CHS CITY  89/81/89/82  4212
SAV ARPT  72/94/73/94  4212

LAVIS

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:02 PM EDTSevere Thunderstorm WarningCHSBerkeley48 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.